• Bernoulli
  • Volume 25, Number 4A (2019), 2758-2792.

Dickman approximation in simulation, summations and perpetuities

Chinmoy Bhattacharjee and Larry Goldstein

Full-text: Access denied (no subscription detected)

We're sorry, but we are unable to provide you with the full text of this article because we are not able to identify you as a subscriber. If you have a personal subscription to this journal, then please login. If you are already logged in, then you may need to update your profile to register your subscription. Read more about accessing full-text


The generalized Dickman distribution $\mathcal{D}_{\theta}$ with parameter $\theta>0$ is the unique solution to the distributional equality $W=_{d}W^{*}$, where \begin{align} W=d U1/θ(W+1),\tag{1} \end{align} with $W$ non-negative with probability one, $U\sim\mathcal{U}[0,1]$ independent of $W$, and $=_{d}$ denoting equality in distribution. These distributions appear in number theory, stochastic geometry, perpetuities and the study of algorithms. We obtain bounds in Wasserstein type distances between $\mathcal{D}_{\theta}$ and the distribution of \begin{eqnarray*}W_{n}=\frac{1}{n}\sum_{i=1}^{n}Y_{k}B_{k},\end{eqnarray*} where $B_{1},\ldots,B_{n},Y_{1},\ldots,Y_{n}$ are independent with $B_{k}$ distributed $\operatorname{Ber}(1/k)$ or $\mathcal{P}(\theta/k)$, $E[Y_{k}]=k$ and $\operatorname{Var}(Y_{k})=\sigma_{k}^{2}$, and provide an application to the minimal directed spanning tree in $\mathbb{R}^{2}$. We also provide bounds with optimal rates for the Dickman convergence of weighted sums, arising in probabilistic number theory, of the form \begin{eqnarray*}S_{n}=\frac{1}{\log(p_{n})}\sum_{k=1}^{n}X_{k}\log(p_{k}),\end{eqnarray*} where $(p_{k})_{k\ge1}$ is an enumeration of the prime numbers in increasing order and $X_{k}$ is geometric with parameter $(1-1/p_{k})$, Bernoulli with success probability $1/(1+p_{k})$ or Poisson with mean $\lambda_{k}$.

Lastly, we broaden the class of generalized Dickman distributions by studying the fixed points of the transformation \begin{eqnarray*}s(W^{*})=_{d}U^{1/\theta}s(W+1)\end{eqnarray*} generalizing (1), that allows the use of non-identity utility functions $s(\cdot)$ in Vervaat perpetuities. We obtain distributional bounds for recursive methods that can be used to simulate from this family.

Article information

Bernoulli, Volume 25, Number 4A (2019), 2758-2792.

Received: June 2017
Revised: August 2018
First available in Project Euclid: 13 September 2019

Permanent link to this document

Digital Object Identifier

Mathematical Reviews number (MathSciNet)

Zentralblatt MATH identifier

delay equation distributional approximation primes utility weighted Bernoulli sums


Bhattacharjee, Chinmoy; Goldstein, Larry. Dickman approximation in simulation, summations and perpetuities. Bernoulli 25 (2019), no. 4A, 2758--2792. doi:10.3150/18-BEJ1070.

Export citation


  • [1] Arras, B. and Houdré, C. (2017). On Stein’s method for infinitely divisible laws with finite first moment. Available at
  • [2] Arras, B., Mijoule, G., Poly, G. and Swan, Y. (2016). Distances between probability distributions via characteristic functions and biasing. Available at
  • [3] Arras, B., Mijoule, G., Poly, G. and Swan, Y. (2017). A new approach to the Stein–Tikhomirov method: With applications to the second Wiener chaos and Dickman convergence. Available at
  • [4] Arratia, R. (2002). On the amount of dependence in the prime factorization of a uniform random integer. In Contemporary Combinatorics. Bolyai Soc. Math. Stud. 10 29–91. Budapest: János Bolyai Math. Soc.
  • [5] Arratia, R. (2017). Personal communication.
  • [6] Arratia, R., Barbour, A.D. and Tavaré, S. (2003). Logarithmic Combinatorial Structures: A Probabilistic Approach. Zürich: European Mathematical Society (EMS).
  • [7] Barbour, A.D. and Nietlispach, B. (2011). Approximation by the Dickman distribution and quasi-logarithmic combinatorial structures. Electron. J. Probab. 16 880–902.
  • [8] Baxendale, P. (2017). Personal communication.
  • [9] Bernoulli, D. (1738). Specimen theoriae novae de mensura sortis. Comentarii Academiae Scientiarum Imperiales Petropolitanae 5 175–192.
  • [10] Bernoulli, D. (1954). Exposition of a new theory on the measurement of risk. Econometrica 22 23–36.
  • [11] Bhatt, A.G. and Roy, R. (2004). On a random directed spanning tree. Adv. in Appl. Probab. 36 19–42.
  • [12] Bhattacharjee, C. and Goldstein, L. (2018). Supplement to “Dickman approximation in simulation, summations and perpetuities.” DOI:10.3150/18-BEJ1070SUPP.
  • [13] Cellarosi, F. and Sinai, Y.G. (2013). Non-standard limit theorems in number theory. In Prokhorov and Contemporary Probability Theory. Springer Proc. Math. Stat. 33 197–213. Heidelberg: Springer.
  • [14] Chen, L.H.Y., Goldstein, L. and Shao, Q.-M. (2011). Normal Approximation by Stein’s Method. Heidelberg: Springer.
  • [15] Devroye, L. and Fawzi, O. (2010). Simulating the Dickman distribution. Statist. Probab. Lett. 80 242–247.
  • [16] Dickman, K. (1930). On the frequency of numbers containing prime factors of a certain relative magnitude. Ark. Mat. Astron. Fys. 22 1–14.
  • [17] Eeckhoudt, L., Gollier, C. and Schlesinger, H. (2005). Economic and Financial Decisions Under Risk. Princeton: Princeton Univ. Press.
  • [18] Fill, J.A. and Huber, M.L. (2010). Perfect simulation of Vervaat perpetuities. Electron. J. Probab. 15 96–109.
  • [19] Goldstein, L. (2017). Non asymptotic distributional bounds for the Dickman approximation of the running time of the Quickselect algorithm. Available at
  • [20] Goldstein, L. (2018). Non asymptotic distributional bounds for the Dickman approximation of the running time of the quickselect algorithm. Electron. J. Probab. 23 1–13.
  • [21] Goldstein, L. and Reinert, G. (1997). Stein’s method and the zero bias transformation with application to simple random sampling. Ann. Appl. Probab. 7 935–952.
  • [22] Hwang, H.-K. and Tsai, T.-H. (2002). Quickselect and the Dickman function. Combin. Probab. Comput. 11 353–371.
  • [23] Peköz, E.A. and Röllin, A. (2011). New rates for exponential approximation and the theorems of Rényi and Yaglom. Ann. Probab. 39 587–608.
  • [24] Peköz, E.A., Röllin, A. and Ross, N. (2013). Degree asymptotics with rates for preferential attachment random graphs. Ann. Appl. Probab. 23 1188–1218.
  • [25] Penrose, M.D. and Wade, A.R. (2004). Random minimal directed spanning trees and Dickman-type distributions. Adv. in Appl. Probab. 36 691–714.
  • [26] Pinsky, R. (2016). A natural probabilistic model on the integers and its relation to Dickman-type distributions and Buchstab’s function. Available at
  • [27] Pinsky, R. (2016). On the strange domain of attraction to generalized Dickman distributions for sums of independent random variables. Available at
  • [28] Rachev, S.T. (1991). Probability Metrics and the Stability of Stochastic Models. Chichester: Wiley.
  • [29] Ramanujan, S. (1919). A proof of Bertrand’s postulate. J. Indian Math. Soc. (N.S.) 11 27.
  • [30] Rényi, A. (1962). Théorie des éléments saillants d’une suite d’observations. Ann. Fac. Sci. Univ. Clermont-Ferrand No. 8 7–13.
  • [31] Ross, N. (2011). Fundamentals of Stein’s method. Probab. Surv. 8 210–293.
  • [32] Royden, H.L. and Fitzpatrick, P. (1988). Real Analysis, 3rd ed. New York: Macmillan Publishing Company.
  • [33] Rudin, W. (1964). Principles of Mathematical Analysis, Vol. 3. New York: McGraw-Hill.
  • [34] Stein, C. (1972). A bound for the error in the normal approximation to the distribution of a sum of dependent random variables. 583–602.
  • [35] Stein, C. (1986). Approximate Computation of Expectations. Institute of Mathematical Statistics Lecture Notes – Monograph Series 7. Hayward, CA: IMS.
  • [36] Stolz, O. (1885). Vorlesungen über Allgemeine Arithmetik: Nach Den Neueren Ansichten (Vol. 1). Leipzig: BG Teubner.
  • [37] Vervaat, W. (1979). On a stochastic difference equation and a representation of nonnegative infinitely divisible random variables. Adv. in Appl. Probab. 11 750–783.

Supplemental materials

  • Supplement to: Dickman approximation in simulation, summations and perpetuities. This self contained article (also available at gives detailed proofs of results that were required, but not provided, in the current manuscript.